Massachusetts, 2013

High Wind in Massachusetts, January 10, 2013

January 10, 2013 · NWS ALY · 1 event in 1 county or zone

A series of strong arctic cold fronts moved through the region between Wednesday January 9th, 2013 and the early morning hours on Thursday, January 10th, 2013. With the passage of the final boundary, a weak line of rain and snow showers developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A series of strong arctic cold fronts moved through the region between Wednesday January 9th, 2013 and the early morning hours on Thursday, January 10th, 2013. With the passage of the final boundary, a weak line of rain and snow showers developed. Strong, gusty winds occurred both accompanying and in the wake of the showers. A wind gust to 58 mph was recorded at the Automated Surface Observation System (ASOS) at Harriman-and-West Airport in North Adams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 10, 12:26 AM EST, 2 minutes earlier.

Area forecast discussion, Jan 10, 12:26 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1226 AM EST THU JAN 10 2013

.SYNOPSIS...
WINDS WILL BE BRISK AND GUSTY OVERNIGHT AND THIS MORNING IN
THE WAKE OF A COLD FRONT. AN AREA OF HIGH PRESSURE WILL BUILD IN
FROM THE MIDWEST THIS AFTERNOON AND NIGHT...WITH DRY AND
RELATIVELY MILD WEATHER. A LOW PRESSURE SYSTEM APPROACHING FROM
THE SOUTHWEST WILL BRING CLOUDS AND SOME RAIN TO THE REGION FOR
FRIDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
GUSTY WINDS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. GRADUAL
COOLING SEEN UPSTREAM...SO NO BIG CHANGES TO TEMPERATURES
THROUGH THE EARLY MORNING HOURS...EVEN THOUGH SOME CURRENT
TEMPERATURES A BIT WARM FOR THIS TIME OF YEAR. RAIN ON RADAR ONLY
REACHING THE GROUND AS SPRINKLES IN SOME AREAS...SO FEW CHANGES
NEEDED TO RAIN CHANCES AS MANY AREAS MAY SEE SPRINKLES AT BEST
FOR THE NEXT FEW HOURS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
THURSDAY-THURSDAY NIGHT...HIGH PRESSURE BUILDS IN FROM THE
SOUTHWEST. THIS SHOULD BRING MOSTLY SUNNY SKIES...OUTSIDE OF SOME
INCREASE IN HIGH CLOUDS LATER THU INTO THU NT. IN ADDITION...SOME
LINGERING CLOUDS COULD OCCUR IN SOME AREAS THU MORNING. GENERALLY
WENT CLOSE TO A MAV/MET MOS BLEND FOR THU...THEN COLDER THAN ALL MOS
FOR THU NT...AS RADIATIONAL COOLING SHOULD BE FAIRLY DECENT DESPITE
HIGH CLOUDS. FOR MAX TEMPS...GENERALLY INDICATED 35-40 IN MOST
VALLEY AREAS...AND LOWER/MID 30S ACROSS HIGHER TERRAIN. FOR THU
NT/FRI AM...HAVE FORECASTED MINS IN THE TEENS TO LOWER
20S...ALTHOUGH SINGLE DIGITS WILL BE POSSIBLE ACROSS SOME SHELTERED
VALLEY AREAS ACROSS THE NORTH COUNTRY AND SOUTHERN VT.

FRI-FRI NT...SHEARING UPPER LEVEL LOW CURRENTLY ALONG ACROSS TEXAS
SHOULD CONTINUE WEAKENING. HOWEVER...A THRUST OF WARM ADVECTION
SHOULD BRING A ROUND OF PRECIPITATION TO THE REGION...MOST LIKELY
FRI AFTERNOON AND EVENING. THIS TIMING WILL BE CRITICAL...AS ANY
EARLIER TIMING COULD COINCIDE WITH SUBFREEZING SFC TEMPS ACROSS MANY
AREAS...WHICH WOULD ALLOW FOR FREEZING RAIN AND SOME SLEET. ASSUMING
THIS LATER TIMING...HAVE INDICATED MAINLY PLAIN RAIN FOR FRI
AFTERNOON-EVENING...ALTHOUGH HAVE INCLUDED SOME CHC FOR FREEZING
RAIN AT LEADING EDGE. IF TEMPS FAIL TO RISE AS EXPECTED...FREEZING
RAIN ISSUES COULD BE MORE WIDESPREAD AND LINGER INTO FRI AFTERNOON
OR EVENING. WILL ADDRESS THIS POSSIBILITY IN HWOALY.
OTHERWISE...HAVE SIDED WITH THE COLDER MET MOS FOR FRI MAXES...WITH
GENERALLY MID 30S TO AROUND 40 FOR VALLEY AREAS...AND LOWER/MID 30S
ACROSS HIGHER ELEVATIONS. TEMPS SHOULD HOLD NEARLY STEADY...OR MAY
EVEN RISE A BIT FRI NT...WITH WIDESPREAD LOWER/MID 30S EXPECTED.

SAT...IN THE WAKE OF PASSING FRI-FRI NT WAVE...VERY LIGHT WINDS AND
LIMITED MIXING ARE EXPECTED FOR SATURDAY. THIS MAY ALLOW CLOUDS TO
LINGER THROUGH MUCH OF THE DAY...AND SHOULD KEEP TEMPS COOLER THAN
MOS SUGGESTS. HAVE THEREFORE FORECASTED MAXES COOLER THAN
GMOS...WITH WIDESPREAD 40S EXPECTED...ALTHOUGH SOME UPPER 30S COULD
HOLD ACROSS PORTIONS OF THE UPPER HUDSON RIVER VALLEY/SOUTHERN
ADIRONDACKS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOOKING AT UNSETTLED WEATHER WITH MAINLY ABOVE NORMAL TEMPERATURES.

MODEL GUIDANCE IS IN FAIRLY GOOD AGREEMENT WITH THE LONGWAVE
PATTERN. ITS AMPLIFIED WITH A TROUGH OVER THE WESTERN CONUS AND A
RIDGE ALONG THE EAST COAST AND WESTERN ATLANTIC. BY SATURDAY
NIGHT/SUNDAY A FRONTAL BOUNDARY IS EXPECTED TO STRETCH FROM THE DEEP
SOUTH TO NEW ENGLAND. WAVES OF LOW PRESSURE WILL MOVE ALONG THE
BOUNDARY AS IT PROGRESSES EASTWARD AND OFFSHORE. THE FLOW ALOFT WILL
PARALLEL THE BOUNDARY. THE UNCERTAINTY IN THE FORECAST IS WITH THE
TIMING OF THE WAVES OF LOW PRESSURE AND THE POSITION OF THE SLOW
MOVING BOUNDARY. AT THIS TIME...BEST CHANCES FOR PRECIPITATION WILL
BE SUNDAY NIGHT AND MONDAY.

NORMAL TEMPERATURES FROM THIS TIME OF YEAR...
ALBANY...HIGHS NEAR FREEZING AND LOWS MID TEENS
GLENS FALLS: HIGHS UPPER 20S AND LOWS UPPER SINGLE DIGITS
POUGHKEEPSIE...HIGHS MID 30S AND LOWS MID TEENS
BENNINGTON...HIGHS AROUND 30 AND LOWS NEAR 12 DEGREES
PITTSFIELD...HIGHS UPPER 20S AND LOWS NEAR 12 DEGREES

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD ENDING AT
06Z/FRIDAY.

WHILE A COLD FRONT HAS MOVED OFF TO OUR EAST...A SECONDARY BOUNDARY
ASSOCIATED UP THE UPPER TROUGH AXIS IS CURRENTLY MOVING ACROSS THE
REGION. WESTERLY WINDS HAVE BECOME VERY GUSTY...ESP FOR
KALB/KPSF...WHERE GUSTS TO AROUND 35 KTS WILL CONTINUE FOR THE NEXT
FEW HOURS. THE PRESSURE GRADIENT AND ASSOCIATED WINDS WILL WEAKEN ON
THURSDAY ESPECIALLY DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN.

BKN-OVC CIGS OF 5K-7K WILL BE IN PLACE FOR MUCH OF THE OVERNIGHT
HOURS. THESE CLOUDS WILL SCT OUT TOWARDS MORNING...WITH MOST AREAS
CLEAR BY THE MID TO LATE MORNING ON THURSDAY. ONLY A FEW PASSING
HIGH CIRRUS CLOUDS WILL MOVE ACROSS THE REGION BY TOMORROW EVENING.

OUTLOOK...
FRI-FRI NIGHT...MVFR....MAINLY CIGS. CHC -RA.
SAT...VFR. NO SIG WX.
SUN-TUE...VFR/MVFR. CHC -SHRAS.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED OVER THE NEXT FIVE DAYS. TEMPERATURES
OVER THE NEXT FIVE DAYS WILL BE AVERAGING ABOVE NORMAL. WITH DAYTIME
TEMPERATURES ABOVE FREEZING...SNOW MELT WILL OCCUR...ALTHOUGH IT
INITIALLY WILL BE GRADUAL...AS OVERNIGHT LOWS THROUGH FRIDAY WILL
STILL DROP BELOW FREEZING. SOME RIVER AND LAKE ICE MAY BEGIN TO
ERODE INTO THIS WEEKEND...ESP WITH MIN TEMPS OVER THE WEEKEND
MAINLY REMAINING ABOVE FREEZING.

A WEAK COLD FRONT MAY BRING SOME LIGHT RAIN OR SNOW SHOWERS TO THE
ADIRONDACKS TONIGHT...BUT PRECIPITATION AMOUNTS WILL BE NEGLIGIBLE.
ANOTHER STORM SYSTEM MAY BRING A PERIOD OF MAINLY LIGHT RAIN TO THE
REGION FOR FRIDAY...BUT PRECIPITATION AMOUNTS LOOK TO BE
LIGHT...GENERALLY LESS THAN A HALF INCH. THIS MAY ALLOW FOR SOME
VERY MINOR RIVER RISES...BUT FLOODING OR ICE JAMS ARE NOT
ANTICIPATED AT THIS TIME. DRY WEATHER WILL MAKE A RETURN FOR MOST OF
THE WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...KL
LONG TERM...IAA
AVIATION...FRUGIS
HYDROLOGY...FRUGIS/KL
Hazardous weather outlook, Jan 9, 4:43 PM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
443 PM EST WED JAN 9 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
443 PM EST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR A BRIEF PERIOD OF FREEZING RAIN LATE FRIDAY
MORNING...BEFORE TRANSITIONING TO PLAIN RAIN FOR SHELTERED VALLEYS
WITHIN THE SOUTHERN ADIRONDACKS AND EASTERN CATSKILLS...AS WELL AS
THE GLENS FALLS AND LAKE GEORGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
January 10, 12:28 AM EST
Where
Northern Berkshire forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

A measured wind gust of 58 mph was recorded in North Adams at 12:38 AM EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420945.